{"status":"ok","message-type":"work","message-version":"1.0.0","message":{"indexed":{"date-parts":[[2026,4,12]],"date-time":"2026-04-12T06:09:09Z","timestamp":1775974149642,"version":"3.50.1"},"reference-count":9,"publisher":"BMJ","content-domain":{"domain":["bmj.com"],"crossmark-restriction":true},"short-container-title":["BMJ Case Reports"],"accepted":{"date-parts":[[2017,5,20]]},"abstract":"<jats:p>We describe the case of a 62-year-old man with a history of bipolar disorder, previously stable on lithium for over 20 years, who presented with a manic relapse and signs of lithium toxicity in the form of a coarse tremor. Serum lithium levels were in the normal range, and the patient had stage 3 chronic kidney disease. He was admitted for treatment under Section 2 of the Mental Health Act, and after stopping lithium was started on olanzapine. Signs of lithium toxicity improved after withdrawal of lithium. This case highlights the need to treat normal serum lithium levels with caution in patients showing signs of clinical lithium toxicity.<\/jats:p>","DOI":"10.1136\/bcr-2017-220079","type":"journal-article","created":{"date-parts":[[2017,6,2]],"date-time":"2017-06-02T04:50:21Z","timestamp":1496379021000},"page":"bcr-2017-220079","update-policy":"https:\/\/doi.org\/10.1136\/crossmarkpolicy","source":"Crossref","is-referenced-by-count":7,"title":["Do not treat the numbers: lithium toxicity"],"prefix":"10.1136","volume":"2017","author":[{"ORCID":"https:\/\/orcid.org\/0000-0003-2086-4714","authenticated-orcid":false,"given":"Peter","family":"Foulser","sequence":"first","affiliation":[{"name":"Department of Psychiatry, Surrey and Borders Partnership NHS Foundation Trust, Leatherhead, Surrey, UK"}],"role":[{"role":"author","vocabulary":"crossref"}]},{"given":"Yasmin","family":"Abbasi","sequence":"additional","affiliation":[{"name":"Department of Psychiatry, Surrey and Borders Partnership NHS Foundation Trust, Leatherhead, Surrey, UK"}],"role":[{"role":"author","vocabulary":"crossref"}]},{"given":"Anand","family":"Mathilakath","sequence":"additional","affiliation":[{"name":"Department of Psychiatry, Surrey and Borders Partnership NHS Foundation Trust, Leatherhead, Surrey, UK"}],"role":[{"role":"author","vocabulary":"crossref"}]},{"given":"Ramin","family":"Nilforooshan","sequence":"additional","affiliation":[{"name":"Department of Psychiatry, Surrey and Borders Partnership NHS Foundation Trust, Leatherhead, Surrey, UK"}],"role":[{"role":"author","vocabulary":"crossref"}]}],"member":"239","published-online":{"date-parts":[[2017,6,2]]},"reference":[{"key":"2025082800460442000_2017.jun01_1.bcr-2017-220079.1","unstructured":"\u00a0National Institute for Health and Care Excellence (NICE) (2014) Bipolar Disorder: Assessment and Management. NICE Guideline (CG185) Available at https:\/\/www.nice.org.uk\/guidance\/cg185"},{"key":"2025082800460442000_2017.jun01_1.bcr-2017-220079.2","doi-asserted-by":"crossref","first-page":"249","DOI":"10.1177\/0885066616651582","article-title":"Lithium Poisoning","volume":"32","author":"Baird-Gunning","year":"2017","journal-title":"J Intensive Care Med"},{"key":"2025082800460442000_2017.jun01_1.bcr-2017-220079.3","first-page":"F505","article-title":"Cellular mechanism of lithium-induced nephrogenic diabetes insipidus in rats","volume":"261","author":"Yamaki","year":"1991","journal-title":"Am J Physiol"},{"key":"2025082800460442000_2017.jun01_1.bcr-2017-220079.4","doi-asserted-by":"publisher","DOI":"10.1172\/JCI117863"},{"key":"2025082800460442000_2017.jun01_1.bcr-2017-220079.5","doi-asserted-by":"publisher","DOI":"10.1038\/sj.ki.5002578"},{"key":"2025082800460442000_2017.jun01_1.bcr-2017-220079.6","doi-asserted-by":"publisher","DOI":"10.1016\/S2215-0366(15)00316-8"},{"key":"2025082800460442000_2017.jun01_1.bcr-2017-220079.7","doi-asserted-by":"publisher","DOI":"10.1016\/S0140-6736(11)61516-X"},{"key":"2025082800460442000_2017.jun01_1.bcr-2017-220079.8","doi-asserted-by":"publisher","DOI":"10.1136\/eb-2016-102377"},{"key":"2025082800460442000_2017.jun01_1.bcr-2017-220079.9","doi-asserted-by":"publisher","DOI":"10.1016\/0002-9343(94)90308-5"}],"container-title":["BMJ Case Reports"],"original-title":[],"language":"en","link":[{"URL":"https:\/\/syndication.highwire.org\/content\/doi\/10.1136\/bcr-2017-220079","content-type":"unspecified","content-version":"vor","intended-application":"similarity-checking"}],"deposited":{"date-parts":[[2025,8,28]],"date-time":"2025-08-28T07:46:13Z","timestamp":1756367173000},"score":1,"resource":{"primary":{"URL":"https:\/\/casereports.bmj.com\/lookup\/doi\/10.1136\/bcr-2017-220079"}},"subtitle":[],"short-title":[],"issued":{"date-parts":[[2017,6,2]]},"references-count":9,"alternative-id":["10.1136\/bcr-2017-220079"],"URL":"https:\/\/doi.org\/10.1136\/bcr-2017-220079","relation":{},"ISSN":["1757-790X"],"issn-type":[{"value":"1757-790X","type":"electronic"}],"subject":[],"published":{"date-parts":[[2017,6,2]]}}}